Tardive dyskinesia (TD) is a movement disorder that may cause repetitive, uncontrolled movements in your face, torso, and other parts of your body.
TD is most commonly caused by a class of drugs called dopamine receptor blockers, which include antipsychotics and other prescription drugs. In fact, it’s estimated that as many as
Dopamine receptor blockers, when used long-term, may eventually create changes in a part of your brain called the striatum. This may lead to TD. However, it’s also important to note that not everyone who takes dopamine-blocking drugs will develop TD.
Awareness of the most commonly linked medications with TD can help you determine when to talk with a doctor about possible TD treatment.
Antipsychotics are a class of medication used to treat psychosis related to mental health conditions, such as schizophrenia. They may also be used off-label for other purposes. These may ease symptoms of psychosis by blocking dopamine.
Currently, it’s unknown whether one antipsychotic medication is more likely to cause TD over another. Instead, the risk appears to be greater with the duration of treatment rather than the type of drug used.
There’s also a higher risk of developing TD when using first-line (“typical”) medications. Below are the most common of these types of medications.
Chlorpromazine is a first-generation antipsychotic used to help manage the symptoms of schizophrenia and bipolar I disorder. It may also treat acute psychosis.
This medication is associated with TD, especially when used for long periods of time. While considered a “low-potency” antipsychotic, it’s also slow to move out of the body due to its ability to be stored in body fat.
Fluphenazine is an older antipsychotic primarily used as a maintenance therapy in the treatment of schizophrenia. It’s possible that this medication may worsen movement disorders, which may explain its connection with TD.
Haloperidol is a common first-line treatment that can help manage positive schizophrenia symptoms, including hallucinations and delusions. Other uses of this medication include Tourette syndrome, pediatric hyperactivity, and certain pediatric behavioral disorders.
Like other first-line antipsychotics on this list, TD may develop from long-term use, with haloperidol causing TD after several years. Acute dystonia, however, may occur within several hours or days after taking this medication.
Loxapine is an antipsychotic primarily used to help treat schizophrenia. It’s possible that this medication may lead to TD due to its high rate of bioavailability in the body. Loxapine is considered another first-line treatment.
Perphenazine is another medication used to treat psychosis related to schizophrenia. It may also be prescribed for nausea and vomiting. Due to the risk of TD, this medication isn’t recommended for older adults as well as those with dementia-related psychosis.
Primarily prescribed to treat tics, pimozide is a type of antipsychotic that’s not considered a first-line treatment. It’s also sometimes used for Tourette syndrome. TD is a noted side effect of pimozide, as with other antipsychotics, especially when taken long-term in high doses.
As another first-generation antipsychotic, prochlorperazine is primarily used to treat schizophrenia and schizoaffective disorders. It’s also sometimes used to treat nausea and vomiting, particularly those caused by chemotherapy and radiation therapy.
Like other older types of antipsychotics, prochlorperazine
Thioridazine is another antipsychotic primarily used in schizophrenia treatment. It’s also prescribed for depressive disorders, as well as behavioral disorders in children and older adults.
While previously a first-line antipsychotic, this isn’t the case anymore due to side effects. This includes TD, as with other antipsychotics, but the brand-name version of thioridazine was pulled from the worldwide market in 2005 because of the risk of heart arrhythmias.
Thiothixene is an antipsychotic used to treat schizophrenia. Due to the risk of developing TD, it’s recommended that this medication be prescribed for the shortest amount of time needed.
Unlike some of the other medications on this list, trifluoperazine is primarily intended as a short-term treatment. It’s sometimes prescribed for non-psychotic anxiety for up to 12 weeks at a time, as well as in some cases of schizophrenia.
Any longer use than 12 weeks may increase the risk of developing TD.
As the name suggests, this class of medications is primarily used to treat depression. It’s also sometimes used to treat other mental health conditions, such as anxiety disorders.
While not as commonly associated with TD as antipsychotics, antidepressants may still carry a risk of TD, especially in older adults. These include lithium, fluoxetine (Prozac), and sertraline (Zoloft).
TD is also a possible side effect of anticholinergics.
Anticholinergic medications work by blocking acetylcholine, a type of neurotransmitter. There are more than 600 types, which may be prescribed for a variety of conditions, including:
- cardiovascular disease
- Parkinson’s disease
- respiratory diseases, such as asthma and chronic obstructive pulmonary disease (COPD)
- urinary incontinence
Some of the uncontrolled movements of TD may also be seen in Parkinson’s disease, which can make the identification of Parkinson’s medications as causing TD symptoms difficult at first.
Medications used for Parkinson’s disease that can increase the risk of TD include:
- Monoamine oxidase inhibitors (MAOIs): Also used to treat depression, this drug inhibits monoamine, a type of neurotransmitter that’s located in the same brain areas as dopamine
- Levodopa (L-DOPA): This medication helps increase dopamine levels. Long-term use and larger doses have been associated with TD
- Anticholinergic Parkinson’s medications: These include orphenadrine and trihexyphenidyl, which are both muscle relaxers
Anticonvulsants, which may be prescribed for epilepsy, can also impact dopamine signals. While considered rare, some types of seizure medications may cause TD, with carbamazepine (Tegretol) and lamotrigine (Lamictal) carrying the most risk.
TD is an uncommon but possible side effect of antipsychotics and other types of prescription medications. It may cause uncontrollable movements, particularly in the upper body.
You should never stop taking medications or modify your treatments without speaking with a doctor. Instead, it’s important to be aware of the medications that carry the risk of TD so you know when to talk with your doctor.